Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 367, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 23, 2020, 12:01 AM CDT for 4 counties in Oklahoma. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 12:01 AM CDT (05:01 UTC)
- Expired
- May 23, 2020, 1:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atoka County, OK, Bryan County, OK, Johnston County, OK, Marshall County, OK
The radar
The Dallas/Ft Worth radar (KFWS), 175 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 12:34 AM CDT | TSTM WND GST 75 | Durant, OK | |
| May 23, 12:40 AM CDT | TSTM WND DMG | Calera, OK | POWER POLE DOWN AT MAIN EAST OF HWY 74 |
| May 23, 12:40 AM CDT | TSTM WND GST 70 | 5 Ssw Albany, OK | |
| May 23, 12:45 AM CDT | TSTM WND GST 59 | 6 Sse Durant, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 5.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2660 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 10.6
The text
As transmitted.
585
WUUS54 KOUN 230501
SVROUN
OKC005-013-069-095-230600-
/O.NEW.KOUN.SV.W.0367.200523T0501Z-200523T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1201 AM CDT Sat May 23 2020
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Johnston County in southeastern Oklahoma...
Bryan County in southeastern Oklahoma...
Marshall County in southeastern Oklahoma...
Southwestern Atoka County in southeastern Oklahoma...
* Until 100 AM CDT.
* At 1201 AM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Nocona to 3 miles northwest of
Knollwood, moving northwest at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Durant, Madill, Kingston, Colbert, Caddo, Bokchito, Achille,
Bennington, Silo, Kenefic, Kemp, Mead, Armstrong, Hendrix,
Cartwright, Utica, Albany, Blue, Woodville and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Lake Texoma, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3383 9584 3389 9593 3384 9614 3376 9618
3377 9629 3369 9636 3378 9643 3385 9663
3390 9659 3392 9667 3382 9675 3387 9680
3385 9686 3402 9697 3422 9665 3417 9596
3416 9590 3416 9598 3394 9594 3386 9575
TIME...MOT...LOC 0501Z 114DEG 24KT 3389 9767 3373 9665
HAIL...0.75IN
WIND...60MPH
$$
Zwink1 follow-up statement
193
WWUS54 KOUN 230548
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1248 AM CDT Sat May 23 2020
OKC005-013-069-095-230600-
/O.CON.KOUN.SV.W.0367.000000T0000Z-200523T0600Z/
Johnston OK-Bryan OK-Marshall OK-Atoka OK-
1248 AM CDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN JOHNSTON...BRYAN...MARSHALL AND SOUTHWESTERN ATOKA
COUNTIES...
At 1248 AM CDT, severe thunderstorms were located along a line
extending from near Silo to near Blue, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Emergency management.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Durant, Madill, Kingston, Colbert, Caddo, Bokchito, Achille,
Bennington, Silo, Kenefic, Kemp, Mead, Armstrong, Hendrix,
Cartwright, Utica, Albany, Blue, Woodville and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3383 9584 3389 9593 3384 9614 3376 9618
3377 9629 3369 9636 3378 9643 3385 9663
3390 9659 3392 9667 3382 9675 3387 9680
3385 9686 3402 9697 3422 9665 3417 9596
3416 9590 3416 9598 3394 9594 3386 9575
TIME...MOT...LOC 0548Z 227DEG 39KT 3415 9635 3400 9609
HAIL...0.75IN
WIND...70MPH
$$
ZwinkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:51 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, May 22, 5:51 PM CDT, 6 hours 10 minutes before
Area Forecast Discussion National Weather Service Norman OK 551 PM CDT Fri May 22 2020 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 214 PM CDT Fri May 22 2020 Cold pool from morning MCS has modified significantly with surface heating. Winds have turned south-southeasterly in response to deepening lee side trough resulting in moisture advection back into the area. Low 70 degree dew points have already made it back into southern Oklahoma, and deeper cumulus field lags this slightly (where deeper moisture likely resides). Although midlevel heights are neutral to slowly rising implying some subsidence, convergence along remnant outflow boundary across western north Texas may eventually result in convective initiation. Several convective attempts have been observed already in the day cloud phase RGB satellite imagery, but parcels are detaining due to orthogonal flow. The relatively "cool" side of the boundary will continue to destabilize and with time convection that forms near the boundary should be able to sustain as it moves northeastward. Although any storms that initiate will move northeasterly at 25-30 mph, effective shear supports slower more easterly motions with supercells. Step mid- level lapse rates are contributing to moderate to strong instability which will support large hail and damaging wind threat. Given expected evolution, the potential for stretching of vertical vorticity along the boundary for tornado formation seems limited in space and time, and overall a low threat. However, this evening, low- level shear strengthens considerably causing hodographs to enlarge and become more favorable for tornadoes. By then, a more consolidated cluster of storms may have evolved, but if discrete supercell morphologies persist long enough that would increase the tornado potential. The greatest concern may be from Archer City to Waurika and southeastward. Further north, a band of flat cumulus along a convergence boundary extending from near Stillwater westward to north of Watonga will need to be watched. This is an area with comparatively larger CIN but an isolated storm is not out of the question given continued convergence and boundary layer heating/destabilization. We will launch a special 20z sounding to further assess this potential. Right now it seems to be a low probability scenario, but if storms can develop and somehow sustain in the hostile subsident/capped environment, CAPE/shear combinations would be sufficient for storms to become severe. Again, this appears to be an unlikely scenario but we will watch observational trends closely. A cluster of storms could evolve and traverse the Red River through the evening, with additional development across the southern half of our area not out of the question given low-level jet and warm/moist advection regime. Most CAMs suggest this possibility. JT/BRB && .LONG TERM... (Saturday through next Thursday) Issued at 151 PM CDT Fri May 22 2020 For Saturday, it still appears most locations will remain dry during the daytime. Isolated to scattered thunderstorms may develop along a dryline across the eastern Texas panhandle and move into western Oklahoma and north Texas. Convective coverage continues to be uncertain. Forecast soundings continue to indicate a rather stout cap across most of the dryline. There are indications the cap could be weak enough near the Caprock for convection initiation. With relatively weak effective bulk shear (~20 knots), storm organization will be limited (e.g., multicellular rather than supercellular). This should limit the overall severe threat as the storms move eastward during the evening hours. Isentropic ascent/warm air advection may help sustain or develop new showers/storms a little farther east into the overnight hours. For Sunday, a lead shortwave trough is forecast to lift northeastward from Texas. This should result in scattered showers and thunderstorms across south central and eastern Oklahoma. Otherwise, thunderstorms are expected to develop along the dryline during the afternoon with the potential to affect western Oklahoma and north Texas again. For Sunday night and beyond, the longwave trough is forecast to close off to the west and slow down. Periods of showers and thunderstorms are expected through the middle part of next week with the low in the vicinity (perhaps with shortwave troughs rotating on its eastern edge). The primary hazard during this time will be heavy rainfall that may lead to flooding. The overall synoptic pattern in the mid-latitudes appears quite blocky, so forecast confidence remains low. Mahale && .AVIATION... (00Z TAFS) Issued at 546 PM CDT Fri May 22 2020 Thunderstorms that have developed south of Frederick, Oklahoma are currently tracking northeastward and may impact KLAW this evening. Uncertainty exists with regard to shower/thunderstorm potential tonight over southern Oklahoma. At this time, storms are expected to remain south of the OKC metro area. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 65 85 68 82 / 20 10 20 50 Hobart OK 66 89 66 84 / 10 10 30 40 Wichita Falls TX 67 89 69 84 / 40 10 30 50 Gage OK 62 91 65 87 / 0 10 30 40 Ponca City OK 64 85 69 84 / 10 10 20 50 Durant OK 67 86 68 82 / 50 20 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....10 AVIATION...01
Hazardous weather outlook, May 22, 11:57 AM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1157 AM CDT Fri May 22 2020 OKZ004>048-050>052-TXZ083>090-231700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1157 AM CDT Fri May 22 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon through Tonight... .Thunderstorms... Thunderstorms are likely to develop near a remnant outflow boundary across western-north Texas later this afternoon, most likely not until around 3pm. Hail up to two inches in diameter and wind gusts up to 70 mph will be possible with these storms. The most likely locations to be impacted are south of a line from Altus to Waurika. A cluster of storms may evolve this evening and move eastward across southern Oklahoma with a continued threat of severe weather. This evening, the primary threat will transition to damaging winds, although large hail may still be possible with the strongest storms. A tornado or two is possible, especially near and south of the Red River during the early to mid evening. Individual storm motion will be east-northeasterly at 15 to 25 mph. The severe weather threat should diminish early tonight as storms weaken and move southeast of the area. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .Heavy Rainfall... Heavy rainfall will be possible this morning across parts of southeastern Oklahoma. Additional heavy rainfall will be possible late this afternoon and tonight across southern Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms are expected to continue off and on through next Thursday. A Marginal Risk covers the area west of Alva to Hobart to Archer City Texas on Saturday, mainly during the evening. Severe thunderstorms will also be possible on Sunday, but details are still uncertain regarding timing and location. .Heavy rain... Heavy rainfall is possible, particularly on Friday, and again Sunday night into Monday. Heavy rainfall may lead to flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 22, 10:43 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL ARCHER CITY 33.59N 98.63W
05/22/2020 E1.00 INCH ARCHER TX AMATEUR RADIO
&&
BTHORENLocal storm report, May 22, 10:44 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1044 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL HOLLIDAY 33.81N 98.69W
05/22/2020 E1.00 INCH ARCHER TX AMATEUR RADIO
&&
BTHORENLocal storm report, May 22, 11:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1108 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST BURNEYVILLE 33.91N 97.30W
05/22/2020 M62 MPH LOVE OK MESONET
&&
BTHORENLocal storm report, May 22, 11:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM HAIL 4 NNW MANKINS 33.83N 98.83W
05/22/2020 M1.00 INCH ARCHER TX AMATEUR RADIO
&&
BTHORENLocal storm report, May 22, 11:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1129 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM NON-TSTM WND GST 4 ENE ARDMORE 34.20N 97.07W
05/22/2020 M65 MPH CARTER OK MESONET
&&
BTHORENLocal storm report, May 22, 11:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1139 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST THACKERVILLE 33.79N 97.14W
05/22/2020 U0 MPH LOVE OK EMERGENCY MNGR
MUTIPLE TREES DOWN AROUND THACKERVILLE AND WINSTAR. ROOF
BLOWN OFF HOUSE ON TABLER RD.
&&
BTHORENThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:14 PM CDT | Areal Flood Advisory | OUN | Cotton, Tillman | 3 hr |
| May 22, 7:33 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 27 min |
| May 22, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 32 min |
| May 22, 7:51 PM CDT | Flash Flood Warning | OUN | Tillman | 3 hr |
| May 22, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 50 min |
| May 22, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 32 min |
| May 22, 8:19 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 26 min |
| May 22, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 50 min |
| May 22, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 45 min |
| May 22, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 44 min |
| May 22, 9:25 PM CDT | Special Weather Statement | OUN | Caddo | 35 min |
| May 22, 9:29 PM CDT | Flash Flood Warning | OUN | Cotton, Jefferson, Tillman | 7 hr |
| May 22, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 45 min |
| May 22, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 40 min |
| May 22, 9:52 PM CDT | Special Weather Statement | OUN | Bryan | 23 min |
| May 22, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| May 22, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 51 min |
| May 22, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Love, Marshall | 48 min |
| May 22, 11:28 PM CDT | High Wind Warning | OUN | Carter, Coal, Hughes, Johnston, Murray, Pontotoc | 3 hr |
| May 22, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 30 min |
| May 23, 12:54 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 51 min |
| May 23, 12:57 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 33 min |
| May 23, 1:31 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 44 min |
| May 23, 2:13 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 47 min |
| May 23, 3:03 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 42 min |
| May 23, 3:43 AM CDT | Special Weather Statement | OUN | Tillman | 32 min |
| May 23, 4:13 AM CDT | Special Weather Statement | OUN | Cotton | 32 min |
| May 23, 4:46 AM CDT | Special Weather Statement | OUN | Cotton | 29 min |
| May 23, 5:21 AM CDT | Special Weather Statement | OUN | Comanche | 24 min |
| May 23, 5:25 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa | 50 min |
| May 23, 6:17 AM CDT | Special Weather Statement | OUN | Comanche, Kiowa | 28 min |
| May 23, 6:46 AM CDT | Special Weather Statement | OUN | Comanche | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.